A 72-year-old man is scheduled for coronary revascularization.
What preoperative information is required to manage the patient?
The usual preanesthetic examination is completed. The anatomy of the coronary arteries is reviewed on the catheterization film and reported. The patient's ejection fraction is noted along with the presence of any other cardiac condition such as valvular disease or diastolic dysfunction. The patient's medical regimen is reviewed. Discontinuation of any medications preoperatively such as antiplatelet agents, anticoagulants, or antihypertensives is made only after consulting with the patient's cardiologist.
The patient is found to have > 60% stenosis of the left main coronary artery. His EF is preserved; he has had some dyspnea on exertion. How should induction proceed?
Following placement of invasive monitors the patient is induced with the use of midazolam, fentanyl, muscle relaxants, and propofol.
Following induction the blood pressure drops to 60 mm Hg systolic and the ST segments in leads V4 to V6 are noted to rise. How should the anesthesia team respond?
The ECG shows signs of ischemia in the setting of hypotension upon induction. A vasoconstrictor such as phenylephrine is administered with restoration of the BP to 120 mm Hg. If blood pressure tolerates, a coronary dilator such as nitroglycerin can be administered. However, the ECG continues to show signs of ischemia. PA pressures are noted to have increased to 75/40 mm Hg.
The TEE reveals anterior wall hypokinesis and the presence of acute mitral regurgitation. The PA and systemic pressures equalize at 60/40 mm Hg. The surgeon proceeds to emergently open the chest. What other maneuvers might assist this patient?
It appears that the patient is having acute ischemia and does not respond to restoration of blood pressure with a vasoconstrictor. An intra-aortic balloon pump can be placed. In the setting of acute ischemia emergency institution of CPB is warranted. The anesthesiologist administers a full (3-4 mg/kg) dose of heparin. Following heparinization, the patient is placed on emergent CPB and the bypass grafts completed.
During an attempt at weaning from CPB the pump flow is reduced to 1 L/min. The mean arterial blood pressure is 40 mm Hg. The PA pressures are 60/40 mm Hg. What does the TEE video clip show? (Video 4–3)
The patient has a clearly dysfunctional heart. Inotropic therapy with milrinone is started. Vasopressin and norepinephrine are used to restore vascular tone. Mean blood pressure increases to 70 mm Hg and PA pressures decline to 40/20 mm Hg. TEE reveals improved ventricular function.
Protamine is slowly given to reverse heparin anticoagulation in a 1:1 ratio with heparin. However, following the delivery of two-thirds of the protamine dose, PA pressures are noted to increase to 75/60 mm Hg with a systemic pressure of 90/60 mm Hg.
TEE now shows a dysfunction right heart in the setting of a protamine reaction. What should the anesthesiologist do?
Protamine is immediately discontinued. A complete heparin dose for the reinstitution of CPB is also prepared. Inotropic and vasoconstrictor medications are adjusted. The patient improves. Additional protamine is not given and the sternum closed.